Texas, 2013

Damaging Winds in Texas, August 23, 2013

August 23, 2013 · NWS FWD · 2 events in 2 counties and zones

Strong thunderstorms produced wind damage over Montague and Collin Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FWD wrote it up.

Strong thunderstorms produced wind damage over Montague and Collin Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Aug 23, 1:20 PM CST, 2 hours 5 minutes earlier.

Area forecast discussion, Aug 23, 1:20 PM CST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
220 PM CDT FRI AUG 23 2013

.DISCUSSION...
WE CONTINUE TO WATCH ISOLATED DIURNAL SHOWERS AND THUNDERSTORMS
DEVELOP MAINLY ACROSS THE NORTHWEST HALF OF NORTH TEXAS EARLY THIS
AFTERNOON. WEAK FORCING IS COINCIDING WITH AN UNCAPPED AND
UNSTABLE ATMOSPHERE...AS A SUBTLE SHORTWAVE ROTATES AROUND THE
SOUTHEAST PERIPHERY OF THE UPPER HIGH CENTERED OVER KANSAS.
SURFACE MECHANISMS ARE ABSENT. 20 PERCENT POPS ACROSS THE NORTH
VERSUS 10 PERCENT SOUTH REMAIN REASONABLE PER THE WEAK UVV/S
ASSOCIATED WITH THE AFOREMENTIONED SHORTWAVE MOVING OVER THE RED
VALLEY. THE MAJORITY OF THE ACTIVITY SHOULD END AFTER
DARK...THOUGH LATENT HEAT PROCESSES WITH NEAR 1.75-2.00 INCH PWATS
COULD STILL LEND TO VERY ISOLATED SHOWERS OVERNIGHT AND ALSO BRIEF
HEAVY DOWNPOURS WITH DIURNAL ACTIVITY.

WITH THE HIGH PRESSURE CENTER ALOFT REMAINING AROUND 591-592DM ON
SATURDAY...A SIMILAR SCENARIO REGARDING CONVECTIVE TRENDS IS
EXPECTED AGAIN. IT DOES APPEAR SOME DRIER LOWER-MID LEVEL AIR WILL
SLOWLY ENTRAIN ACROSS THE RED RIVER LATE IN THE DAY AND CONFINING
ISOLATED CONVECTION ALONG AND SOUTH OF THE I-20/I-30 CORRIDORS
SATURDAY AFTERNOON. INCREASING SUBSIDENCE AND DRIER MID LEVEL AIR
WILL CONTINUE EXPANDING SOUTH SUNDAY-TUESDAY. THE UPPER HIGH WILL
INTENSIFY TO AROUND 596DM WHILE EXPANDING EXPANDS EAST OVER THE
OZARKS AND MID MISSISSIPPI VALLEY. DIURNAL AND ISOLATED SHOWERS/
STORMS WILL LIKELY BE SUPPRESSED TO OUR CENTRAL TEXAS COUNTIES.

FROM MID WEEK THROUGH NEXT WEEKEND...THE UPPER HIGH EXPANDS FURTHER
SOUTH AND EAST ACROSS EAST TEXAS AND INTO THE LOWER MISSISSIPPI
VALLEY AND CENTRAL GULF COAST. THIS WILL LIKELY SHUT OFF DEEPER
LOW LEVEL FLOW OFF THE GULF OF MEXICO ACROSS THE UPPER TEXAS COAST
AND LIKELY SHUT DOWN EVEN ISOLATED RAIN CHANCES. A BULK OF THE
BETTER ONSHORE FLOW WILL BE CONFINED FROM THE TEXAS COASTAL BEND
INTO DEEP SOUTH TEXAS AND THE RIO GRANDE VALLEY...TOO FAR SOUTH
TO HAVE ANY IMPACT ACROSS OUR CWA.

BOTH HIGH AND LOW TEMPERATURES SHOULD REMAIN NEAR SEASONAL
CLIMATOLOGY WITH HIGHS IN THE MID-UPPER 90S AND LOWS IN THE
70S...EXCEPT NEAR 80 ACROSS THE IMMEDIATE URBAN AREAS. THE GULF OF
MEXICO SHOULD REMAIN RELATIVELY QUIET THIS COMING WEEK WITH REGARD
TO TROPICAL SYSTEMS.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
DALLAS-FT. WORTH, TX  79  98  78  96  79 /  10  10  10  10  10
WACO, TX              76  98  75  96  75 /  10  20  10  20  10
PARIS, TX             74  96  73  96  73 /  10  10  10  10  10
DENTON, TX            75  98  74  96  75 /  20  10  10  10  10
MCKINNEY, TX          75  97  75  97  75 /  10  10  10  10  10
DALLAS, TX            80  99  79  97  79 /  10  10  10  10  10
TERRELL, TX           76  98  75  97  76 /  10  10  10  10  10
CORSICANA, TX         76  97  75  96  75 /  10  20  10  20  10
TEMPLE, TX            74  97  73  94  73 /  10  20  10  30  20
MINERAL WELLS, TX     74  96  73  94  74 /  20  10  10  10  10

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

05/
Hazardous weather outlook, Aug 23, 1:04 PM CST, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FORT WORTH TX
204 PM CDT FRI AUG 23 2013

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-241115-
MONTAGUE-COOKE-GRAYSON-FANNIN-LAMAR-YOUNG-JACK-WISE-DENTON-COLLIN-
HUNT-DELTA-HOPKINS-STEPHENS-PALO PINTO-PARKER-TARRANT-DALLAS-
ROCKWALL-KAUFMAN-VAN ZANDT-RAINS-EASTLAND-ERATH-HOOD-SOMERVELL-
JOHNSON-ELLIS-HENDERSON-COMANCHE-MILLS-HAMILTON-BOSQUE-HILL-NAVARRO-
FREESTONE-ANDERSON-LAMPASAS-CORYELL-BELL-MCLENNAN-FALLS-LIMESTONE-
LEON-MILAM-ROBERTSON-
204 PM CDT FRI AUG 23 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH TEXAS.

.DAY ONE...THROUGH TONIGHT.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE ACROSS
MUCH OF NORTH TEXAS. CLOUD TO GROUND LIGHTNING AND GUSTY WINDS MAY
ACCOMPANY ANY STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE ACROSS THE SOUTHERN TWO THIRDS OF NORTH AND CENTRAL TEXAS
SATURDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 23, 3:22 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FORT WORTH TX
422 PM CDT FRI AUG 23 2013

TXZ091-101-232200-
JACK TX-MONTAGUE TX-
422 PM CDT FRI AUG 23 2013

...SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME NORTH CENTRAL JACK COUNTY
  SOUTHWESTERN MONTAGUE COUNTY

AT 423 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF BOWIE...MOVING NORTHWEST AT
20 MPH.

VERY HEAVY RAIN AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.

LAT...LON 3357 9796 3353 9784 3344 9786 3346 9819
      3347 9819 3347 9799 3358 9798 3358 9796
TIME...MOT...LOC 2123Z 116DEG 18KT 3350 9791

The radar

The Dallas/Ft Worth radar (KFWS), 113 km away, was scanning. The volume nearest the first event began at 21:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Montague

When
August 23, 3:25 PM CST
Where
Montague County, 4 mi WSW of Fruitland
Measured
43 kt (49 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
33.478, -97.864

Emergency management reported that winds snapped 2 power poles near Lake Amon Carter.

Thunderstorm Wind, Collin

When
August 23, 4:05 PM CST
Where
Collin County, 3.71 mi ENE of Anna
Measured
43 kt (49 mph) estimated gust
Deaths
2 direct, 0 indirect
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
33.368, -96.510

Thunderstorm winds blew the roof off of a barn in Anna, TX, which struck a man and woman. The woman died the same day and her husband died from his injuries the next day.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Collin2013-08-23FemalePermanent StructureDirect
Thunderstorm Wind, Collin2013-08-24MalePermanent StructureDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474622, 474924.